Dr. Maggie Little
Dilated pupils, mentally inappropriate, uncontrolled urinating... Does anyone know what is wrong?
Updated: Mar 11, 2018
THC, also known as Marijuana, is the culprit in this particular toxicosis case. Depending on where I am doing my ER shifts, I have seen up to 3 Marijuana toxicities in a night. The edible concoctions have made this very enticing for my canine patients.
I would say that besides the dilated pupils, known as “mydriasis”, and mentally inappropriate behavior, the tell-tale symptom is uncontrolled urinating. One thing I always remind clients about, and you should feel more comfortable about, is that Veterinarians are bound to patient/ client confidentiality. We want to help your animal and are not interested or permitted to broadcast your private information to the public or authorities. The only time we are required to report to authorities is when we see there is abuse or you intend on doing harm, which is the same for Medical Doctors and Priests. Apart from that bit of information, sometimes in the ER setting when I have cases like this, the owners may look very similar and be mentally inappropriate, as well (something that can be a humorous sight to me).
This is what makes doing ER somewhat of a challenge at times. Something interesting to be aware of is that while we utilize Urine Drug Screen tests in the Animal ER, canine urine is often falsely negative for THC and this is not the best confirmatory test. Most THC toxicity cases do well with supportive care and tincture of time. In later blogs, I will discuss THC combined with other Recreational Drug toxicities and the challenges these can pose.